Azathioprine Guy Back
Oct 23, 2008
Hi Doc, firstly l want to say that you are a very special human being. I refer my original post 'Azathioprine and HIV risk' answered 13 October 2008. I had a PCR test on your recommendation 17 days post pep - result negative. I know I'm not out of the woods just yet but can I do a mini woo-hoo and was just wondering how close I am to the edge of the forest? My prayers are with you Dr. B. Thank you for being you.
Response from Dr. Frascino
I'd say you're out of the forest and just wading through the tall grass at the moment. Your results are extremely encouraging. I strongly anticipate your definitive post-PEP HIV test will remain negative, as your risk was extremely low and your 17-day post-PEP undetectable PCR is extremely encouraging. Thanks for your thanks and prayers.
Be well. (I'm confident you are indeed well.)
azathioprine and HIV risk. Oct 13, 2008
Hi Doc, my 'virally inhanced' boyfriend gave me an unprotected blowjob in the heat of passion. I take azathioprine as chronic medication for a stomach ailment and would like to know if this could have increased my risk. I am currently on cortisone as I am having a flair up with my tummy. After the bj I went on Combivir for a month. It has been two weeks since stopping the Combivir, six weeks post exposure. Please advise what diagnostic tests I should have and when? Thanks for all the great work on this great site - to bad there is a need for such a site!
Response from Dr. Frascino
Azathioprine would not affect your HIV-antibody test results; however, cortisone might, depending on the dose and duration of the course.
Post-exposure prophylaxis (PEP) is generally not recommended for a single bout of unprotected insertive oral sex. As I have said many times before in the forum, anyone who has had an HIV exposure significant enough to warrant a course of PEP should be followed by an HIV physician specialist. Chances are if an HIV specialist had evaluated you shortly after your heat-of-passion blowjob and being started on Combivir, he would have stopped your PEP. An HIV specialist would also evaluate any intercurrent symptoms that might arise and arrange for follow-up HIV testing as needed. In your case, if your course of cortisone is brief, you should follow PEP testing guidelines, getting an HIV-antibody test at baseline, six weeks, three months and six months. If your dose of cortisone is high and the course is prolonged, you may need PCR DNA qualitative testing, rather than the usual antibody-dependent HIV screening test.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Would Happen If You Had Sex With Someone That Had Genital Warts?
- What To Do If Antibiotics Not Helping Bacterial Vaginosis?
- What Reactions Does Genital Herpes Have?
- What Happens If Genital Herpes Goes Untreated?
- What Do I Do When My Shingles Scab Over?
- What Antibiotics Can Help Treat Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.